A Caltech Library Service

Non-linear dynamical tides in white dwarf binaries

Yu, Hang and Weinberg, Nevin N. and Fuller, Jim (2020) Non-linear dynamical tides in white dwarf binaries. Monthly Notices of the Royal Astronomical Society, 496 (4). pp. 5482-5502. ISSN 0035-8711. doi:10.1093/mnras/staa1858.

PDF - Published Version
See Usage Policy.

[img] PDF - Submitted Version
See Usage Policy.


Use this Persistent URL to link to this item:


Compact white dwarf (WD) binaries are important sources for space-based gravitational-wave (GW) observatories, and an increasing number of them are being identified by surveys like Extremely Low Mass (ELM) and Zwicky Transient Facility (ZTF). We study the effects of non-linear dynamical tides in such binaries. We focus on the global three-mode parametric instability and show that it has a much lower threshold energy than the local wave-breaking condition studied previously. By integrating networks of coupled modes, we calculate the tidal dissipation rate as a function of orbital period. We construct phenomenological models that match these numerical results and use them to evaluate the spin and luminosity evolution of a WD binary. While in linear theory the WD’s spin frequency can lock to the orbital frequency, we find that such a lock cannot be maintained when non-linear effects are taken into account. Instead, as the orbit decays, the spin and orbit go in and out of synchronization. Each time they go out of synchronization, there is a brief but significant dip in the tidal heating rate. While most WDs in compact binaries should have luminosities that are similar to previous traveling-wave estimates, a few per cent should be about 10 times dimmer because they reside in heating rate dips. This offers a potential explanation for the low luminosity of the CO WD in J0651. Lastly, we consider the impact of tides on the GW signal and show that the Laser Interferometer Space Antenna (LISA) and TianGO can constrain the WD’s moment of inertia to better than 1 per cent for centi-Hz systems.

Item Type:Article
Related URLs:
URLURL TypeDescription Paper
Yu, Hang0000-0002-7600-1582
Weinberg, Nevin N.0000-0001-9194-2084
Fuller, Jim0000-0002-4544-0750
Alternate Title:Nonlinear dynamical tides in white dwarf binaries
Additional Information:© 2020 The Author(s). Published by Oxford University Press on behalf of the Royal Astronomical Society. This article is published and distributed under the terms of the Oxford University Press, Standard Journals Publication Model ( Accepted 2020 June 22. Received 2020 June 22; in original form 2020 May 5. Published: 26 June 2020. The authors thank Yanbei Chen, Dong Lai, and Pavel Ivanov for valuable discussions and comments. This work made use of the High Performance Computing resources at MIT Kavli Institute. HY is supported by the Sherman Fairchild Foundation. NNW acknowledges support from the NSF through grant AST-1909718. Data Availability: The MESA inlists to generate the background WD model and the data underlying this paper will be shared on reasonable request to the corresponding author.
Group:Astronomy Department, TAPIR, Walter Burke Institute for Theoretical Physics
Funding AgencyGrant Number
Sherman Fairchild FoundationUNSPECIFIED
Subject Keywords:gravitational waves – instabilities – (stars:) binaries (including multiple): close – stars: oscillations –white dwarfs
Issue or Number:4
Record Number:CaltechAUTHORS:20200519-105233147
Persistent URL:
Official Citation:Hang Yu, Nevin N Weinberg, Jim Fuller, Non-linear dynamical tides in white dwarf binaries, Monthly Notices of the Royal Astronomical Society, Volume 496, Issue 4, August 2020, Pages 5482–5502,
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:103313
Deposited By: Tony Diaz
Deposited On:19 May 2020 17:59
Last Modified:16 Nov 2021 18:20

Repository Staff Only: item control page